Presentation Title

Optic Neuopathy

Speaker Credentials

Assistant Professor

Speaker Credentials

OD

College

College of Optometry

Location

Signature Grand, Davie, Florida, USA

Format

Poster

Start Date

25-4-2008 12:00 AM

End Date

25-4-2008 12:00 AM

Abstract

Background. Heroin is an opiate that produces a rush, euphoria, and tranquility. It may be injected or inhaled and produces both psychic and physical dependence. Pinpoint pupils are seen. Case Report. A 22-year-old woman came to our clinic for a routine eye examination. Her best-corrected visual acuities were 20/20-2 O.D. and 20/15 O.S. She was unaware of the mild gradual painless vision loss in her right eye. She showed 20% red desaturation O.D. and, despite the desaturation, her pupils were normal in response and size. Ishihara color vision test was normal. Her right optic nerve revealed an area of temporal pallor. She admitted to 2 and a half years of heroin addiction and concomitant alcohol abuse. She was currently in a drug rehabilitation program and had been clean for 30 days. Methods. The complications of toxic or nutritional effects of alcohol are well documented. The neuropathy manifests as a painless, progressive, and symmetrical process ascribed to the deficiency of Vitamin B 12, thiamine, and folate. It responds well to vitamin supplementation. The visual fields tend to show central or centro-cecal field defects. Alcohol potentiates the body’s natural opiates and—combined with heroin—is even more potent. The affects of heroin can be due to dosage toxicity or due to a toxin released when drug is heated. An acute side affect of heroin is orthostatic hypotension and pulmonary hypertension; ischemic or hemorrhagic strokes are common. Complications include peripheral neuropathy, myelopathy, Parkinsonism, leukoencephalopathy, cerebellar ataxia, and, most significantly, optic atrophy. Conclusion. It is almost impossible to separate the role alcohol abuse played in the development of optic atrophy of this patient addicted to heroin versus an interior ischemic optic neuropathy due to orthostatic hypotension induced by heroin highs. Elimination of the toxic agents, rehabilitation, and nutritional supplementation are key. Repeated visual fields and monitoring of the patient’s optic nerve function over time is recommended.

This document is currently not available here.

Share

COinS
 
Apr 25th, 12:00 AM Apr 25th, 12:00 AM

Optic Neuopathy

Signature Grand, Davie, Florida, USA

Background. Heroin is an opiate that produces a rush, euphoria, and tranquility. It may be injected or inhaled and produces both psychic and physical dependence. Pinpoint pupils are seen. Case Report. A 22-year-old woman came to our clinic for a routine eye examination. Her best-corrected visual acuities were 20/20-2 O.D. and 20/15 O.S. She was unaware of the mild gradual painless vision loss in her right eye. She showed 20% red desaturation O.D. and, despite the desaturation, her pupils were normal in response and size. Ishihara color vision test was normal. Her right optic nerve revealed an area of temporal pallor. She admitted to 2 and a half years of heroin addiction and concomitant alcohol abuse. She was currently in a drug rehabilitation program and had been clean for 30 days. Methods. The complications of toxic or nutritional effects of alcohol are well documented. The neuropathy manifests as a painless, progressive, and symmetrical process ascribed to the deficiency of Vitamin B 12, thiamine, and folate. It responds well to vitamin supplementation. The visual fields tend to show central or centro-cecal field defects. Alcohol potentiates the body’s natural opiates and—combined with heroin—is even more potent. The affects of heroin can be due to dosage toxicity or due to a toxin released when drug is heated. An acute side affect of heroin is orthostatic hypotension and pulmonary hypertension; ischemic or hemorrhagic strokes are common. Complications include peripheral neuropathy, myelopathy, Parkinsonism, leukoencephalopathy, cerebellar ataxia, and, most significantly, optic atrophy. Conclusion. It is almost impossible to separate the role alcohol abuse played in the development of optic atrophy of this patient addicted to heroin versus an interior ischemic optic neuropathy due to orthostatic hypotension induced by heroin highs. Elimination of the toxic agents, rehabilitation, and nutritional supplementation are key. Repeated visual fields and monitoring of the patient’s optic nerve function over time is recommended.